Idaho, 2015High Wind and Strong Wind in Idaho, August 29, 2015
August 29, 2015 · NWS OTX · 5 events in 2 counties and zones
A strong and fairly dry cold front passed thorugh North Idaho and brought damaging winds and blowing dust to the area in addition to causing extreme fire behavior.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and fairly dry cold front passed thorugh North Idaho and brought damaging winds and blowing dust to the area in addition to causing extreme fire behavior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 10:05 AM PST, 59 minutes earlier.
Area forecast discussion, Aug 29, 10:05 AM PST, 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1105 AM PDT SAT AUG 29 2015
.SYNOPSIS...
A cold front will push through the Inland Northwest today and
bring high winds to the region. This will create a situation for
blowing dust with reduced visibility. There is the potential for
toppled trees and downed power lines as well. A cooler and
occasionally breezy regime with some shower activity will persist
through the next week.
&&
.DISCUSSION...
A third update this morning to expand the Dust Storm Warning
further north to include the Spokane Area and the Waterville
Plateau. Current radar shows a gust front moving southwest to
northeast on the Spokane West Plains. Radar estimates gusts up to
40 mph approaching the Spokane Area. Web cams, Facebook and
Twitter reports suggest visibility down to 1 mile or less due to
the blowing dust. Isolated spots of near zero visibility may be
possible. These conditions may result treacherous travel
conditions with the worst spots expected to be across the basin.
We have also received a spotter report of winds at 40 mph with
gusts to around 50 mph in Mansfield with visibility down to 1/4
mile. /SVH
&&
.AVIATION...
18Z TAFS: The combination of smoke and blowing dust will
contribute to visibility problems that are difficult to forecast.
Look for frequent amendments through the early evening. Strong
west or southwest wind gusts are expected to max by early
afternoon right behind the cold front. The poorest blowing dust
visibility will likely occur at Moses Lake, Spokane, and possibly
Pullman due to dryland wheat fields upwind of these airports.
Visibility restrictions due to smoke in Lewiston should improve
through the day as wind disperses smoke. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 53 68 52 71 53 / 50 20 70 10 10 10
Coeur d'Alene 83 52 64 49 71 52 / 50 20 70 10 20 20
Pullman 83 52 66 50 74 51 / 30 20 60 10 10 10
Lewiston 89 58 73 55 80 57 / 20 20 50 10 10 10
Colville 83 51 70 50 70 50 / 50 30 70 20 40 20
Sandpoint 83 50 62 48 69 49 / 40 20 80 20 40 40
Kellogg 83 49 60 47 71 48 / 40 30 80 20 20 20
Moses Lake 80 55 74 54 76 55 / 30 40 50 10 10 10
Wenatchee 77 56 71 55 74 55 / 10 50 30 10 20 20
Omak 78 52 72 51 73 52 / 50 70 50 20 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 7 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
Wind Advisory until 8 PM PDT this evening for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Red Flag Warning until 7 PM PDT this evening for East Washington
Central Cascade Valleys (Zone 677)-East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Okanogan/Methow Valleys (Zone 684)-
East Washington Palouse and Spokane Area (Zone 674).
Wind Advisory until 8 PM PDT this evening for East Slopes
Northern Cascades-Lower Garfield and Asotin Counties-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Wenatchee Area.
DUST Storm Warning until 5 PM PDT this afternoon for Moses Lake
Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau.
&&Hazardous weather outlook, Aug 29, 3:39 AM PST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
439 AM PDT SAT AUG 29 2015
IDZ002-003-026-027-WAZ031>036-044-301145-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
439 AM PDT SAT AUG 29 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will move through the region. The potential
exists for very strong winds today with gusts up to 60 mph over
much of the region. In addition to damage and power outages these
winds will produce widespread blowing dust with local visibilities
near zero and will disrupt travel on area highways throughout the
Columbia Basin.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A cooler than normal, breezy and showery weather pattern is
expected through the upcoming week.
WAZ041-042-301145-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
439 AM PDT SAT AUG 29 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate rain is expected across the Cascade mountains Saturday.
The heaviest amounts...an inch or more will be found along the
crest of the Cascades. The further away one goes from the crest,
the less rain is expected. Cascade valleys and the Wenatchee area
could see anywhere from a tenth of an inch up to three tenths of
an inch.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A cooler than normal, breezy and showery weather pattern is
expected through the upcoming week.
IDZ001-004-WAZ037-038-043-301145-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
439 AM PDT SAT AUG 29 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will move through the region today. The
potential exists for very strong winds today with gusts up to 60
mph. 60 to 70 mph wind gusts are possible across the mountains.
Winds will likely be lower in the valleys but occasional strong
gusts will aggravate fire fighting efforts and may cause scattered
power outages.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A cooler than normal, breezy and showery weather pattern is
expected through the upcoming week.
In the hours before
Local storm report, Aug 29, 9:47 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1047 AM PDT SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST 22 SW RITZVILLE 46.90N 118.71W
08/29/2015 M40 MPH ADAMS WA AMATEUR RADIO
33G40MPH 1/2MILE VISIBLITY OR LESS WITH 0 IN SOME SPOTS.
&&
JCLEVLocal storm report, Aug 29, 10:35 AM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1135 AM PDT SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND DMG LEWISTON 46.39N 116.99W
08/29/2015 NEZ PERCE ID UTILITY COMPANY
6000 LOST POWER
&&
JCLEVSpecial weather statement, Aug 29, 10:38 AM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1138 AM PDT SAT AUG 29 2015
IDZ003-004-026-027-WAZ031-032-292000-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-IDAHO PALOUSE ID-
CENTRAL PANHANDLE MOUNTAINS ID-LEWISTON AREA ID-
LOWER GARFIELD AND ASOTIN COUNTIES WA-NORTHEAST BLUE MOUNTAINS WA-
1138 AM PDT SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENEWAH...LATAH...
SOUTHWESTERN SHOSHONE...LEWIS...NEZ PERCE AND SOUTHEASTERN ASOTIN
COUNTIES UNTIL 100 PM PDT...
AT 1130 AM PDT...A LINE OF STRONG SHOWERS WITH POSSIBLY SOME
EMBEDDED THUNDERSTORMS 11 MILES SOUTHWEST OF PINEHURST TO 9 MILES
EAST OF PARADISE...AND MOVING EAST AT 15 MPH. THE LEWISTON-NEZ PERCE
AIRPORT REPORTED WIND GUSTS OVER 70 MPH. OTHER MESOWEST WEATHER
SENSORS IN THE NORTHEAST BLUE MOUNTAINS HAVE ALSO CONFIRMED WIND
GUSTS TO BETWEEN 50 AND 60 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE SHOWERS WITH
ISOLATED GUSTS AS HIGH AS 70 MPH POSSIBLE. WIND GUSTS THIS STRONG
MAY RESULT IN DOWNED TREES AND POWER LINES.
LOCATIONS IMPACTED INCLUDE...
LEWISTON...ST. MARIES...KAMIAH...LAPWAI...GENESEE...TROY...
JULIAETTA...DEARY...CRAIGMONT...NEZPERCE...CULDESAC...WINCHESTER...
KENDRICK...BOVILL...ASOTIN...PECK...REUBENS...GREER...SOUTHWICK AND
JOEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPOKANE.
&&
LAT...LON 4600 11692 4600 11723 4739 11653 4737 11558
4731 11555 4694 11569 4693 11633 4664 11633
4662 11645 4650 11645 4650 11637 4641 11630
4641 11619 4623 11601 4621 11615 4615 11620
4620 11643 4600 11653 4604 11664 4586 11679
TIME...MOT...LOC 1830Z 286DEG 12KT 4745 11643 4591 11703
SVHLocal storm report, Aug 29, 10:50 AM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PDT SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM NON-TSTM WND GST LEWISTON 46.39N 116.99W
08/29/2015 E72 MPH NEZ PERCE ID ASOS
SQUALL LINE IN AREA, INJURY FROM TREE, NUMEROUS TREES AND
POWERLINES DOWN
&&
JCLEVLocal storm report, Aug 29, 10:53 AM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1153 AM PDT SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 6 SSE ANATONE 46.05N 117.08W
08/29/2015 M50 MPH ASOTIN WA TRAINED SPOTTER
&&
JCLEVLocal storm report, Aug 29, 10:55 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1155 AM PDT SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 7 SE ASOTIN 46.27N 116.94W
08/29/2015 M38 MPH NEZ PERCE ID TRAINED SPOTTER
WIND GUST 38MPH RECORDED, SOME BROKEN TREE LIMBS
&&
JCLEVHigh Wind, Lewiston Area
- When
- August 29, 11:04 AM PST to 11:14 AM PST
- Where
- Lewiston Area forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The ASOS at Lewiston, ID reported a wind gust of 72 mph. This wind gust caused numerous trees and powerlines to go down. The utility company noted 6000 people lost power.
High Wind, Lewis and Southern Nez Perce
- When
- August 29, 11:10 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A trained spotter 6 miles south southeast of Anatone, WA reported 60 mph wind gusts that nocked several tree limbs down.
Strong Wind, Lewis and Southern Nez Perce
- When
- August 29, 11:40 AM PST to 11:50 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A weather spotter 7 miles southeast of Asotin, ID reported 38 mph wind which broke some tree limbs.
Strong Wind, Lewiston Area
- When
- August 29, 12:12 PM PST to 12:22 PM PST
- Where
- Lewiston Area forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
A member of the public reported wind damaged structures near Spalding, Idaho.
Strong Wind, Lewiston Area
- When
- August 29, 12:50 PM PST to 1:10 PM PST
- Where
- Lewiston Area forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
A member of the public reported large tree down over the road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, August 29, 20154 deaths · 4 injured · $3.6 million · 58 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 29, 2015$80,000 · 65 kt wind · 6 events
- High Wind and Strong Wind in Oregon, August 29, 2015$15,000 · 78 kt wind · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 31, 201563 kt wind · 11 events
- Tornado and Damaging Wind in Arizona, August 29, 2015$15,000 · EF0 · 2 events
- Rip Currents in New Jersey, August 29, 20151 injured · 2 events
- Dust Storm and Strong Wind in Washington, August 29, 2015$2,000 · 8 events
- Damaging Winds and Heavy Rain in Florida, August 29, 2015$1,000 · 7 events
- Damaging Winds in Idaho, August 29, 201558 kt wind · 5 events
- High Surf in Hawaii, August 29 to 31, 20154 events
- Hail and Damaging Winds in Minnesota, August 29, 201552 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592436, 592471, 592437, 592445, 592451.